North Carolina, 2011

Tornado and Hail in North Carolina, September 28 to 29, 2011

September 28 to 29, 2011 · NWS MHX · 5 events in 5 counties and zones

A series of weak upper level disturbances crossed Eastern North Carolina on September 28th and 29th. A few downed trees were reported with one small tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$20,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

A series of weak upper level disturbances crossed Eastern North Carolina on September 28th and 29th. A few downed trees were reported with one small tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Sep 28, 11:33 AM EST, 3 hours 17 minutes earlier.

Area forecast discussion, Sep 28, 11:33 AM EST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1233 PM EDT WED SEP 28 2011

.SYNOPSIS...
HIGH PRESSURE OFFSHORE WILL CONTINUE TO CIRCULATE A WARM...MOIST
AIRMASS INTO NORTH CAROLINA INTO THURSDAY. A WEAK COLD FRONT WILL
APPROACH FROM THE WEST TONIGHT THEN MOVE THROUGH THE AREA ON
THURSDAY. ANOTHER STRONGER COLD FRONT WILL APPROACH FROM THE WEST
FRIDAY THEN SWEEP OFFSHORE FRIDAY NIGHT FOLLOWED BY COOL HIGH
PRESSURE NEXT WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 1045 AM WEDNESDAY...CUT OFF UPPER LOW OVER NORTHERN IN WILL
WEAKEN AND MOVE SLOWLY EASTWARD DURING THE NEXT 24 HOURS.
ASSOCIATED OCCLUDED FRONT OVER THE APPALACHIAN PIEDMONT WILL DRIFT
EAST TOWARD EASTERN NC LATE TODAY. CIRCULATION AROUND UPPER LOW
CONTINUES TO PUMP WARM...MOIST AND UNSTABLE AIR INTO THE REGION.
FORCING FOR DEEP ASCENT APPEARS LACKING TODAY AND MODEL UPPER
LEVEL DIFLUENCE FORECASTS INDICATE NO APPRECIABLE DIFLUENCE ALOFT.
THE ATMOSPHERE ACROSS EASTERN NC WILL BE CHARACTERIZED BY LOW
LEVEL INSTABILITY BENEATH WEAK MID LEVEL LAPSE RATES. EXPECTING
LI'S TODAY OF -4/-6 AND ML CAPES AROUND 2000 J/KG WITH 700-500
MB LAPSE RATES ONLY AROUND 5C/KM. UPPER LEVEL SHEAR HAS INCREASED
(ABOVE 700 MB) BUT STILL IS WEAK IN THE LOW LEVELS. ANOTHER
NEGATIVE FACTOR IS THAT THE LOW LEVEL FLOW IS DIFLUENT THIS
MORNING. THUS WITH IMPEDIMENTS TO STORM INITIATION AND
ORGANIZATION APPARENT FROM THE OBSERVED AND FORECAST DATA EXPECT
ONLY MINIMAL COVERAGE OF SHOWERS AND THUNDERSTORMS DURING PEAK
HEATING...ROUGHLY ABOUT 30% COVERAGE. STORMS ARE EXPECTED TO REMAIN
BELOW SEVERE LIMITS ALTHOUGH LOCALLY HEAVY RAINS WILL OCCUR WITH
PW VALUES OF 1.5-1.75". THERE WILL BE ENOUGH INSOLATION TODAY TO
HELP BOOST TEMPERATURES TO THEIR FORECAST VALUES IN THE MIDDLE
80S.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM THURSDAY/...
ANY LEFTOVER SHOWERS AND TSTMS SHUD BE WANING EARLY WITH DAYTIME
HEAT LOSS. HOWEVER MODELS ARE FAIRLY CONSISTENT IN ANOTHER SHORT
WAVE AND AREA OF PRECIP MOVING OFF THE SE COAST OVERNIGHT AND
GRAZING SE FCST AREA LATE. TEMPS REMAIN MILD IN THE MIXED BNDRY
LAYER/SW FLOW WITH LOWS MAINLY UPPER 60S TO LOWER 70S.

&&

.LONG TERM /THURSDAY THROUGH WEDNESDAY/...
AS OF 310 AM WEDNESDAY...ONLY MINOR CHANGES WITH THIS FORECAST
PACKAGE AS MODELS MAINTAIN DECENT AGREEMENT THROUGH THE MEDIUM AND
EXTENDED RANGE. A WEAK COLD FRONT WILL CROSS THE REGION THURSDAY
AFTERNOON...PUSHING THE SOUTHERLY QUASI-TROPICAL AIRMASS OFFSHORE.
CONTINUED SLIGHT CHANCE POPS WEST TO CHANCE EAST THURSDAY AFTERNOON
INTO THURSDAY NIGHT. PATTERN ALOFT BEGINS TO MAKE SIGNIFICANT
CHANGES THURSDAY AS WELL...WITH THE CLOSED UPPER LOW OVER THE
SOUTHERN GREAT LAKES OPENING INTO A LARGE SCALE TROUGH WHICH SLOWLY
MIGRATES EAST TOWARDS NEW ENGLAND. A SECOND AND MORE SUBSTANTIAL
COLD FRONT WILL CROSS THE REGION FROM WEST TO EAST ON FRIDAY
AFTERNOON INTO FRIDAY NIGHT. ALTHOUGH MOISTURE WILL BE
LIMITED...MAINTAINED LOW SLIGHT CHANCE POPS FRIDAY AFTERNOON THROUGH
FRIDAY NIGHT ASSOCIATED WITH MID LEVEL VORTMAX ROTATING AROUND THE
BASE OF THE STRONG UPPER TROUGH. MUCH COOLER AIR WILL USHER INTO THE
REGION BEHIND THE FRONT WITH GUSTY NORTHWEST WINDS POSSIBLE SATURDAY
AND SUNDAY AFTERNOON. THE UPPER TROUGH SWINGS THROUGH THE REGION
SATURDAY THROUGH SUNDAY. BEST MOISTURE APPEARS TO REMAIN NORTH OF
THE REGION...THUS KEPT LOW POPS. BROAD SURFACE AND UPPER RIDGE
BUILDS IN SUNDAY THROUGH EARLY NEXT WEEK. LOW LEVEL THICKNESSES ARE
PROGGED TO FALL NEAR 1350 METERS SATURDAY AND 1340 METERS SUNDAY.
SATURDAY THROUGH MONDAY IS EXPECTED TO BE DRY AND MUCH COOLER THAN
NORMAL WITH HIGHS IN THE MID TO LOWER 60S AND LOWS IN THE MID 40S
INLAND TO LOWER 50S ALONG THE COAST. TEMPS WILL MODERATE TUESDAY
WARMING BACK INTO THE LOWER 70S FOR DAYTIME HIGHS ACROSS THE REGION.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
SHORT TERM /THROUGH THURSDAY/...
AS OF 1230 PM WEDNESDAY...STILL EXPECTING ONLY ISOLATED/WIDELY
SCATTERED SHOWERS AND THUNDERSTORMS THROUGH EARLY THIS EVENING.
MAIN CONCERN TONIGHT IS FOG/STRATUS DEVELOPMENT AFTER 06Z. LAST
NIGHT ALL THE TAF SITES HAD LIFR/IFR CONDITIONS. THE BOUNDARY
LAYER WILL REMAIN MOIST AND SOILS ARE STILL WET BUT THE MAIN
DIFFERENCE IS THAT WINDS MAY NOT COMPLETELY DECOUPLE LIKE LAST
NIGHT AS A WEAK FRONT MOVES INTO THE AREA AND TENDS TO AID LOW
LEVEL MIXING. WHILE THIS WOULD TEND TO LIMIT RADIATIONAL
COOLING/FOG THERE IS STILL A GOOD CHANCE FOR STRATUS TO DEVELOP
WITH IFR CEILINGS. THEREFORE WILL FORECAST VISIBILITIES OF 1-2NM AT
THE TAF SITES WITH CEILINGS AROUND 500 FT. ON THURSDAY CONSENSUS
OF THE GUIDANCE SUGGESTS THAT THE BEST CHANCE FOR DIURNAL
CONVECTION WILL BE CLOSER TO THE COAST AND MAINLY EAST OF THE TAF
SITES SO WE ARE EXPECTING VFR CONDITIONS ONCE THE FOG BURNS OF
12-14Z.

LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
AS OF 315 AM TUESDAY...VFR CONDITIONS ARE EXPECTED THROUGH THE
MEDIUM AND EXTENDED RANGE FORECAST. A WEAK COLD FRONT WILL PASS
THROUGH THE REGION THURSDAY AFTERNOON WITH MVFR POSSIBLE IN ANY
CONVECTION NEAR TAF SITES. DRY AIRMASS SHOULD INHIBIT MUCH FOG
FORMATION FRIDAY INTO SATURDAY BUT CANNOT RULE OUT BRIEF/SHALLOW
MVFR GROUND FOG IF WINDS DECOUPLE AND TEMPS APPROACH DEWPOINT.
WESTERLY WINDS THURSDAY WILL SHIFT NORTHWEST BEHIND A STRONG COLD
FRONT ON FRIDAY. WINDS WILL GENERALLY REMAIN LESS THAN 10 KNOTS
THROUGH THE EXTENDED...EXCEPT FOR SATURDAY AFTERNOON WHEN DECENT
CAA SURGE WILL PRODUCE GUSTY NORTHWEST WINDS UPWARDS OF 15 KNOTS.

&&

.MARINE...
SHORT TERM /THROUGH TONIGHT/...
AS OF 1045 AM WEDNESDAY...S/SW WINDS 15 KT OR LESS ON RETURN FLOW
AROUND HIGH PRESSURE OFFSHORE WILL PREVAIL OVER THE MARINE AREA
THIS FCST PERIOD. WINDS WILL PEAK ARND 15 KT AT TIMES WITH A FEW
HIGHER GUSTS DURING THE LATE AFTERNOON/EARLY EVENING. SEAS
ARE RUNNING MAINLY 2-4 FT WITH 5 FT EXPECTED OVER THE OUTER NEAR
SHORE WATERS IN LONG PERIOD SWELL THRU TONIGHT.

LONG TERM /THURSDAY THROUGH SUNDAY/...
AS OF 320 AM TUESDAY...SOUTHWESTERLY FLOW WILL CONTINUE THURSDAY
THURSDAY ASSOCIATED WITH WEAK BOUNDARY ACROSS/NEAR THE WATERS. THE
BOUNDARY WILL SHIFT OFFSHORE FRIDAY INTO SATURDAY WITH WINDS SLOWLY
VEERING WEST THURSDAY INTO FRIDAY THEN NORTHWEST BY THE WEEKEND.
WINDS WILL GENERALLY BE 10 TO 15 KNOTS WEDNESDAY THROUGH
FRIDAY...THEN INCREASE 15 TO 20 KNOTS...MAINLY FOR THE CENTRAL AND
NORTHERN WATERS...FOR THE WEEKEND ASSOCIATED WITH CAA SURGE BEHIND
THE STRONG COLD FRONT. SEAS WILL REMAIN 3 TO 4 FT THROUGH
SATURDAY...THEN BUILD 4 TO 6 FT SUNDAY...AGAIN MAINLY FOR THE
CENTRAL AND SOUTHERN WATERS. SCA CONDITIONS POSSIBLE IN WINDS AND
SEAS FOR THE CENTRAL AND NORTHERN COASTAL WATERS SATURDAY AFTERNOON
THROUGH EARLY MONDAY.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...BTC/JME
NEAR TERM...BTC/JME
SHORT TERM...BTC
LONG TERM...DAG
AVIATION...JME/DAG
MARINE...BTC/JME/DAG
Hazardous weather outlook, Sep 28, 2:48 AM EST, 12 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
348 AM EDT WED SEP 28 2011

NCZ104-290800-
OUTER BANKS HYDE-
348 AM EDT WED SEP 28 2011

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ029-044>047-079>081-090>094-290800-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-
348 AM EDT WED SEP 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ095-098-103-290800-
CARTERET-ONSLOW-OUTER BANKS DARE-
348 AM EDT WED SEP 28 2011

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 28, 12:52 PM EST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
152 PM EDT WED SEP 28 2011

NCZ029-044-079-090-091-281845-
DUPLIN-GREENE-LENOIR-MARTIN-PITT-
152 PM EDT WED SEP 28 2011

...STRONG THUNDERSTORMS WILL MOVE ACROSS DUPLIN...LENOIR...PITT...
MARTIN AND GREENE COUNTIES THROUGH 245 PM EDT...

AT 150 PM EDT...DOPPLER RADAR INDICATED A LINE OF DEVELOPING
THUNDERSTORMS ALONG A LINE EXTENDING FROM BETHEL TO BELL ARTHUR TO 5
MILES WEST OF MOSS HILL TO WARSAW...MOVING EAST AT 10 MPH.

SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...BETHEL...
PARMELE...STATON...MOSS HILL...GREENVILLE...ROBERSONVILLE.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.

DEADLY CLOUD TO GROUND LIGHTNING.

HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3518 7794 3516 7790 3518 7784 3534 7783
      3555 7762 3581 7748 3583 7736 3587 7735
      3592 7703 3586 7702 3572 7711 3574 7717
      3571 7719 3563 7716 3545 7735 3526 7747
      3497 7784 3492 7815 3500 7816
TIME...MOT...LOC 1750Z 258DEG 9KT 3580 7739 3557 7751
          3540 7770 3520 7782 3498 7811

TL
Special weather statement, Sep 28, 1:33 PM EST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
233 PM EDT WED SEP 28 2011

NCZ029-044-079-080-090>093-098-281915-
BEAUFORT-CRAVEN-DUPLIN-GREENE-JONES-LENOIR-MARTIN-ONSLOW-PITT-
233 PM EDT WED SEP 28 2011

...STRONG THUNDERSTORMS WILL MOVE ACROSS CRAVEN...DUPLIN...ONSLOW...
JONES...BEAUFORT...LENOIR...PITT...MARTIN AND GREENE COUNTIES THROUGH
315 PM EDT...

AT 232 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM EVERETTS TO ROSE HILL...OR
ALONG A LINE EXTENDING FROM 8 MILES WEST OF WILLIAMSTON TO 6 MILES
NORTH OF WALLACE...MOVING EAST AT 15 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...WINTERVILLE...BELLS
FORK...WOODINGTON...GRAINGERS...PACTOLUS...PACTOLUS.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.

HAZARDS INCLUDE...
DEADLY CLOUD TO GROUND LIGHTNING.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

&&

LAT...LON 3490 7815 3516 7816 3519 7812 3520 7805
      3516 7790 3518 7784 3537 7781 3547 7783
      3571 7759 3581 7746 3583 7736 3590 7733
      3593 7703 3586 7702 3590 7692 3589 7691
      3476 7775 3471 7815 3473 7819
TIME...MOT...LOC 1832Z 255DEG 17KT 3585 7719 3483 7799

2
Special weather statement, Sep 28, 2:11 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
311 PM EDT WED SEP 28 2011

NCZ029-044-045-079-080-090>093-282015-
BEAUFORT-CRAVEN-DUPLIN-GREENE-JONES-LENOIR-MARTIN-PITT-WASHINGTON-
311 PM EDT WED SEP 28 2011

...STRONG THUNDERSTORMS WILL MOVE ACROSS CRAVEN...DUPLIN...JONES...
BEAUFORT...WASHINGTON...LENOIR...PITT...MARTIN AND GREENE COUNTIES
THROUGH 415 PM EDT...

AT 310 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF
WILLIAMSTON TO 14 MILES EAST OF WARSAW...MOVING NORTHEAST AT 25 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...BELLS FORK...
GRAINGERS...POTTERS HILL...PACTOLUS...QUINERLY...TAYLORS CORNER.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3517 7798 3518 7784 3535 7783 3581 7748
      3583 7735 3594 7737 3604 7728 3599 7719
      3593 7719 3595 7704 3586 7703 3590 7692
      3582 7689 3589 7683 3587 7675 3594 7665
      3549 7700 3550 7701 3503 7731 3485 7816
TIME...MOT...LOC 1910Z 243DEG 21KT 3593 7710 3494 7782

5

The radar

The Morehead City radar (KMHX), 113 km away, was scanning. The volume nearest the first event began at 19:48 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Martin

When
September 28, 2:50 PM EST
Where
Martin County, Bear Grass
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
35.770, -77.130

Public reported that a wooden swing set was blown down and a trampoline was damaged by thunderstorm winds.

Thunderstorm Wind, Pitt

When
September 28, 2:56 PM EST
Where
Pitt County, 1.11 mi ESE of Black Jack
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.495, -77.231

Pitt county 911 dispatch reported a tree down on VOA Site B Road near Sis Mills Road.

Hail, Lenoir

When
September 28, 3:40 PM EST
Where
Lenoir County, 0.89 mi NE of Falling Creek
Measured
0.75 in hail
Reported by
Public
Coordinates
35.260, -77.690

Public reported penny size hail.

Thunderstorm Wind, Beaufort

When
September 29, 1:35 AM EST
Where
Beaufort County, 0.69 mi S of Chocowinity
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.510, -77.100

Emergency manager reported numerous trees down with minor damage to a barn.

Tornado, Tyrrell

When
September 29, 3:10 AM EST to 3:12 AM EST
Where
Tyrrell County, 1.73 mi WNW of Jerry
Rating
EF1
Path length
0.05 mi
Path width
10 yd
Injuries
1 direct, 0 indirect
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
35.890, -76.248

A NWS storm survey found that a EF1 tornado with maximum estimated wind speeds of 105 mph briefly touched down destroying a mobile home causing one injury. The tornado was small with a path length less than 100 yards and a path width of 10 yards.

The touchdown occurred in a field between Newland Road and Basnight Lane. It then hit a single wide mobile home and immediately lifted back up. The mobile home was lifted off its foundation and rolled, ending up 45 degrees from its original alignment. Debris was scattered both upstream and downstream from the damaged mobile home with some debris lofted into nearby power lines. Adjacent mobile homes had minimal damage mainly to skirting. The injury occurred to a single male occupant who received a broken shoulder, lacerations, and bruises.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2011Every state in 2011This day in weather historyThe tornado archive for North Carolina, 2011Warnings in North Carolina, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 344765, 344766, 344764, 344763, 344768.